OBJECTIVE To report a case of deterioration of asthma associated with continuous use of oral betaxolol, a beta1-selective beta-blocking agent. We also analyzed the pharmacokinetics in this case by applying a receptor occupancy model. CASE SUMMARY A 68-year-old woman taking 5 mg of betaxolol for hypertension occasionally experienced asthmatic coughing after upper respiratory tract infection. Two years after the start of betaxolol, her asthma gradually worsened. Although pharmacotherapy for asthma was introduced, betaxolol was continued. Finally, she was admitted to hospital with bronchospasm. When she was discharged after 2 months, betaxolol was discontinued and losartan potassium (25 mg/d) was initiated instead for her hypertension. Since then, she has been free from bronchospasm. METHOD We calculated the mean receptor occupancy (phiSS) of the beta1- and beta2-receptors after the usual oral dose of betaxolol by using pharmacokinetic-pharmacodynamic parameters obtained from the literature. We estimated the decrease in the exercise pulse rate or the forced expiratory volume in 1 second (FEV1) by applying the phiSS values to the model previously reported by us. RESULTS Betaxolol seems less likely than other beta1-blocking agents to cause pulmonary adverse effects. However, the estimated decrease in FEV1 after oral administration of betaxolol (5 mg) was close to that after oral bisoprolol (5 mg), which has been reported to induce asthma. CONCLUSIONS Oral betaxolol may induce bronchospasm, although betaxolol is considered to be highly cardioselective and seems less likely than other beta1-selective blocking agents to cause pulmonary adverse effects. Betaxolol should be administered with caution to patients with asthma or chronic pulmonary disease.